Nebraska, 2026

High Wind in Nebraska, January 15 to 16, 2026

January 15 to 16, 2026 · NWS CYS · 9 events in 9 counties and zones

A very strong cold front moved across the area during the evening hours of January 15th. Strong winds continued overnight and into the following day.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A very strong cold front moved across the area during the evening hours of January 15th. Strong winds continued overnight and into the following day. Numerous power outages, damages, and road closures were reported with the abnormally strong northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 4:50 PM MST, 3 minutes earlier. Its key messages:

  • A widespread strong to locally damaging wind event remains on track for much of the area this evening through Friday.
  • A strong cold front this evening will bring a brief window for locally intense snow showers and the potential for a flash freeze.
  • High winds may continue through Sunday in the wind prone areas.
  • Elevated to near critical fire weather conditions are expected daily through at least Saturday due to gusty winds, low humidity, and dry fuels.
Area forecast discussion, Jan 15, 4:50 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MST Thu Jan 15 2026

.KEY MESSAGES...

- A widespread strong to locally damaging wind event remains on
  track for much of the area this evening through Friday.

- A strong cold front this evening will bring a brief window for
  locally intense snow showers and the potential for a flash
  freeze.

- High winds may continue through Sunday in the wind prone
  areas.

- Elevated to near critical fire weather conditions are expected
  daily through at least Saturday due to gusty winds, low
  humidity, and dry fuels.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 202 PM MST Thu Jan 15 2026

Its showtime, today marks the start of a multi-day strong wind event
across the High Plains. First, lets look at the 500mb level and the
main player, a strong shortwave pushing south into our CWA around
midnight tonight. This feature will ride along the western flank of
a robust upper level low and associated trough that dives south out
of Canada and into the Great Lakes Region. As such, northwest to
northerly flow will feed right into the CWA for the duration of the
short term period. Then a 700mb jet max, northwest winds of 75
knots, will enter the picture around midnight tonight, with the
focal point of maximum winds across southern portions of the
Nebraska Panhandle. As more energy at 500mb rotates in on
Friday, the 700mb jet will have another surge of stronger winds
that will peak near 80 knots by 5pm Friday, with the core of max
winds once again over the Nebraska Panhandle. The 700mb jet
doesn't let up, with continued upper level support, winds will
remain near 75 knots for the remainder of this forecast period.
With ample subsidence, negative Omega (GFS), these stronger
winds will mix down to the surface and ensembles are showing
high probabilities of widespread gusts 60 to 75 mph over much of
the High Plains this evening into Friday afternoon. I-80, west
of I-25, will not be immune, some of the strong winds will
impact the wind prones from Arlington to Cheyenne, as gusts here
too could top out at 80 mph. With all this wind talk, we have a
litany of High Wind Warnings out, varying start/end times and
duration, for essentially all the forecast zones from I-25 and
east, including those in the Nebraska Panhandle.

So, for the rest of today, what will we see? One thing I forgot to
mention in the previous paragraph, the prevailing direction of winds
for this event will be northwesterly. So, this afternoon a cold
front will slide south across the region, this will bring the initial
burst of winds, 25 to 40 mph gusting to 50 mph, and for a few hours
change the wind direction to northerly. Also, this front will, as hi-
res guidance depicts, increase chances of precipitation, primarily
snow showers, starting sometime around 5pm this afternoon for our
northern forecast zones, a bit later for our southern zones. One of
the things of concern with this front is the possibility of
snow squalls as parameters we look for are there. The threat
begins in the Nebraska Panhandle first then finishing up near
the Laramie Range this evening. Even though these bands may
produce heavy snow, the duration and coverage isn't there, as
such, we are only expecting a dusting to maybe an inch of snow for
a few isolated places.

The other thing we are monitoring closely are the elevated fire
weather concerns today and possibly critical tomorrow. Even though
some of the parameters we look for are not there and even with
temperatures near freezing, will be discussed in a bit, the strong
winds and dry fuels will bring the risk of critical grassland fire
danger, especially Friday afternoon. Now switching to temperatures,
700mb temps will tank through Friday, so enjoy the warmth of today
as highs Friday will feel much different. So, highs today will top
out in the 40s west of I-25 and 50s to the east. Then wintertime
temperatures return with highs Friday struggling to reach 30F. Lows
tonight, behind the cold front, will be the start of a few colder
nights as lows plummet into the teens and single digits.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 202 PM MST Thu Jan 15 2026

The long term will start off cold and windy as a strong arctic
trough circles the Great Lake Region on Saturday. The CWA will feel
the effects of this cold airmass, with 700 mb temperatures as cold
as -16C. This will lead to high temperatures likely colder than
freezing for most of the forecast area. The 250 mb jet on the
backside of the trough will also pass through the CWA, leading to
continued windy conditions for areas east of the Laramie Range. 50
MPH wind gusts can be expected in these areas. These strong gusts
will also lead to wind chills in the single digits to 20s throughout
the day. Winds will ease during the evening hours on Saturday.

Temperatures will warm up briefly on Sunday as the arctic trough
pushes further east out of the Great Lakes Region. High temperatures
will be near-average for mid-January, though some breeziness will
still lead to a chilly day. Temperatures will dip once again on
Monday as a cold front moves across the region Sunday night. Cannot
rule out some light snow showers with the frontal passage, however
the origin of the airmass is rather dry, so accumulations would not
be likely. High temperatures on Monday will be about 10 degrees
cooler than Sunday, with highs dropping back down to slightly below
average.

The next few days will feature a return to above average
temperatures and drier conditions as a weak ridge returns to western
CONUS. However, breezy to windy conditions can still be expected
based on the location of the 250 mb jet.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 450 PM MST Thu Jan 15 2026

A strong Canadian cold front will push south across the region over
the next 6 hours, with clouds lowering and thickening briefly during
and after FROPA. A band of snow and/or brief snow squalls is
possible behind the front. Otherwise, a widespread strong wind event
is expected to begin between now and 12z with gusts up to 55 knots
possible for most terminals.

HAZARDS/WEATHER TRENDS: Main Aviation concern for the next 6 or so
hours will be the potential for IFR or LIFR conditions in snow
squalls or heavy snow showers. Added PROB30 groups for the sudden
drop in VIS and CIGS. VIS could drop to 1/4 mile for 10 to 20
minutes. Kept VCSH for the terminals less likely to see these
conditions. Other than that, very windy with strong winds through
most of Friday. KRWL may be the only exception...but it will still
be windy with gusts of 30 to 35 knots.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 5 PM MST Friday
     for WYZ101-102-107-108.
     High Wind Warning from 8 PM this evening to 5 PM MST Friday
     for WYZ118-119.
     High Wind Warning from midnight tonight to noon MST Saturday
     for WYZ110-116-117.
     High Wind Warning from midnight tonight to 5 AM MST Saturday
     for WYZ115.
NE...High Wind Warning from 5 PM this afternoon to 5 PM MST Friday
     for NEZ002-003-019>021-095-096.
     High Wind Warning from 8 PM this evening to 5 PM MST Friday
     for NEZ054-055.

&&

SHORT TERM...RZ
LONG TERM...SF
AVIATION...TJT
Hazardous weather outlook, Jan 15, 2:02 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
202 PM MST Thu Jan 15 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-162115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
202 PM MST Thu Jan 15 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- A widespread strong to locally damaging wind event remains on
  track for much of the area this afternoon and tonight.

- A strong cold front this evening will bring a brief window for
  locally intense snow showers and the potential for a flash
  freeze.

- Elevated fire weather conditions are expected over the High
  Plains for the remainder of this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Widespread strong to locally damaging winds are expected through
  Friday.

- High winds may continue through Sunday in the wind prone areas.

- Elevated to near critical fire weather conditions are expected
  daily through at least Saturday due to gusty winds, low
  humidity, and dry fuels.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Dawes

When
January 15, 4:53 PM MST to January 16, 4:22 PM MST
Where
Dawes forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

A maximum wind gust of 72 MPH was observed at the Kings Canyon sensor (7 S Chadron) at 11:22 AM MST on 1/16. Multiple sensors across the county recorded strong wind gusts over 60 MPH. Downed tree branches and power flashes were also reported in the city of Chadron.

High Wind, North Sioux

When
January 15, 5:15 PM MST to January 16, 3:24 PM MST
Where
North Sioux forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

A maximum wind gust of 66 MPH was observed at the Montrose sensor at 3:24 PM MST on 1/16. Multiple sensors across the county recorded strong wind gusts over 60 MPH.

High Wind, Scotts Bluff

When
January 15, 6:00 PM MST to January 16, 3:53 PM MST
Where
Scotts Bluff forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

A maximum wind gust of 72 MPH was observed at the KBFF sensor at 12:53 PM MST on 1/16. Multiple sensors across the county recorded strong wind gusts over 60 MPH. Downed tree branches and power outages were reported across the county. Structure damage such as blown off rooves and siding were also reported across the county.

High Wind, Box Butte

When
January 15, 6:08 PM MST to January 16, 3:53 PM MST
Where
Box Butte forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

A maximum wind gust of 72 MPH was observed at the KAIA sensor at 2:30 PM MST on 1/16.

High Wind, South Sioux

When
January 15, 6:13 PM MST to January 16, 1:13 PM MST
Where
South Sioux forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

A maximum wind gust of 63 MPH was observed at the Agate Fossil Beds sensor at 6:13 PM MST on 1/15.

High Wind, Banner

When
January 15, 6:14 PM MST to January 16, 11:55 AM MST
Where
Banner forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

A maximum wind gust of 62 MPH was observed at K1CW sensor at 11:55 AM MST on 1/16. Multiple sensors across the county recorded strong wind gusts over 60 MPH.

High Wind, Kimball

When
January 15, 6:35 PM MST to January 16, 3:55 PM MST
Where
Kimball forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

A maximum wind gust of 62 MPH was observed at K1FW sensor at 11:55 AM MST on 1/16. Multiple sensors across the county recorded strong wind gusts over 60 MPH.

High Wind, Cheyenne

When
January 15, 6:48 PM MST to January 16, 3:55 PM MST
Where
Cheyenne forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A maximum wind gust of 75 MPH was observed at the KSNY sensor at 6:48 PM MST on 1/15. Multiple sensors across the county recorded strong wind gusts over 60 MPH.

High Wind, Morrill

When
January 16, 10:15 AM MST to 1:16 PM MST
Where
Morrill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

A maximum wind gust of 62 MPH was observed at a sensor 6 ESE Bridgeport at 10:15 AM MST on 1/16. Power outages were reported in the city of Bridgeport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301853, 1301861, 1301856, 1301855, 1301862, 1301857, 1301859, 1301860, 1301858.